Ohio, 2018

Flash Flooding and Damaging Wind in Ohio, June 10, 2018

June 10, 2018 · NWS PBZ · 7 events in 3 counties and zones

A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening. Although a few wind damage reports were received, flash flooding was the main focus of this event. Flooding reports were received from Columbiana, Jefferson, and Harrison Counties in Ohio. Tree damage from severe thunderstorm wind also occurred in Columbiana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 12:34 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 10, 12:34 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
134 PM EDT Sun Jun 10 2018

.SYNOPSIS...
Rounds of showers and thunderstorms will continue into Monday
morning as disturbances interact with a wavy frontal boundary.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rain continues to shift east this morning as a shortwave
departs. A small break in precipitation is still expected before
the next shortwave approaches later today. Clouds should hinder
destabilization for much of the area, especially the north,
which will keep vigorous convection at bay. Better heating along
the Mason-Dixon Line may allow for a stronger storm or two this
afternoon, but locally heavy rainfall will continue to be the
primary impact given continued high PWAT values. Cannot rule out
localized flooding as some areas received over an inch of rain
from last night to this morning.

The closed low moving through the lower Great Lakes will open up
and get absorbed by the broader trough over New England
late tonight. This will drive the front southward again, but not
without additional showers and thunderstorms. Will keep at least
chance PoPs in tonight's forecast.

Expansive cloud cover should hold Sunday highs in check to near
seasonal averages.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Models continue to show the boundary making it far enough south
Monday that by evening the focus of heavier rainfall will be
just south of the forecast area. The break will be short,
however, as precipitation chances return with another lower
Great Lakes low Tuesday afternoon. Moisture will begin eroding
thereafter, but enough should linger to generate scattered
showers Wednesday afternoon with a cold front.

Temperatures will continue to ease back to just below average
for Monday and Monday night before climbing back above average
for Tuesday and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
High pressure will move into the region behind the departing
cold front Wednesday night. There is some question as to how far
south the cold front can make it. Current forecast is to have
the boundary stall near central WV and stretching back towards
the lower Ohio River. This would keep Thursday mostly dry
areawide.

An upper-level trough axis will swing through on Friday and
could produce some scattered showers, but the larger impact it
will have is to drive the stationary boundary further south and
away from the local forecast area. High pressure will then
regain control heading into the weekend. Temperatures should
really jump next weekend under strong upper ridging. Deviated
from the SuperBlend temperatures to account for this.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Ceilings will gradually improve this afternoon south of the
frontal boundary that is situated across the upper Ohio Valley
with ample mixing. Further north toward FKL and DUJ however,
VFR may not be experienced for long or at all. Most of the hi
res guidance indicates that showers and thunderstorms will fire
as a result of the remnant convection over OH/IN interacting
with the surface boundary this eve with a more organized area of
rain, associated with an approaching upper level shortwave,
passing tonight. As such, have adjusted the timing of thunder
and showers back a few hours. Anticipate brief low MVFR/IFR
restrictions in any stronger storms, with widespread IFR cigs
most likely returning areawide as the aforementioned disturbance
pushes the boundary southward once again.

Boundary should be in the vicinity of the Mason-Dixon line by
Monday morning. Think, similarly to this morning, IFR/low MVFR
restrictions will be slow to improve through midday.

Wind may gust south of the front where surface heating is
greatest this afternoon, but generally expect light surface flow
to continue.

OUTLOOK...
Another disturbance and cold front are slated to generate
showers and storms again on Tuesday and Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 1:56 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Sun Jun 10 2018

PAZ007>009-013>016-022-023-110700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-110700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms could lead to localized
flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 9:13 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HEAVY RAIN       1 E MCKEESPORT          40.35N 79.83W
06/10/2018  M0.96 INCH       ALLEGHENY          PA   PUBLIC

&&
Local storm report, Jun 10, 9:35 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HEAVY RAIN       PERRYOPOLIS             40.09N  79.75W
06/10/2018  M1.27 INCH       FAYETTE            PA   COCORAHS

&&

EVENT NUMBER PBZ1803101

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Columbiana

When
June 10, 1:07 PM EST to 2:07 PM EST
Where
Columbiana County, 0.87 mi NW of Gavers
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.710, -80.810

The county 911 Call Center reported road closed due to high water.

Thunderstorm Wind, Columbiana

When
June 10, 4:02 PM EST
Where
Columbiana County, 0.52 mi W of Millport
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.700, -80.890

Multiple trees reported down by the Department of Transportation.

Flash Flood, Columbiana

When
June 10, 4:10 PM EST to 7:00 PM EST
Where
Columbiana County, 0.47 mi WNW of Salineville to 0.36 mi E of Salineville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.623, -80.838

The local Fire Department reported that the North Fork Yellow Creek has overflowed its banks and flooded SR 39, SR 164, Church Street, Cleveland Ave, and East Washington Street. A few streets in downtown Salineville have also had flooded roadways.

Flash Flood, Columbiana

When
June 10, 4:10 PM EST to 7:00 PM EST
Where
Columbiana County, 0.52 mi W of Salineville to 0.84 mi NW of Salineville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.620, -80.840

Roadway flooding was reported in Salineville.

Flash Flood, Harrison

When
June 10, 7:00 PM EST to 9:00 PM EST
Where
Harrison County, Cadiz to 0.42 mi ESE of Cadiz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.270, -81.000

Local police department reported flooded roadways along Route 250.

Flash Flood, Jefferson

When
June 10, 7:15 PM EST to 8:15 PM EST
Where
Jefferson County, Adena to 0.11 mi SE of Adena
Cause
Heavy Rain
Reported by
Public
Coordinates
40.220, -80.880

Citizens of Adena reported flooding near the bridge in Adena, OH. Multiple homes had flooded yards as well.

Flash Flood, Jefferson

When
June 10, 9:06 PM EST to 10:00 PM EST
Where
Jefferson County, Dillonvale to 0.44 mi ENE of Dillonvale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.200, -80.780

Road flooding was reported in Dillonvale by local media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768074, 768067, 768072, 768745, 768075, 768076, 768748.